Alert archive / Utah / Areal Flood Warnings in 2014

Areal Flood Warning 2, NWS Salt Lake City, UT

September 27, 2014Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this areal flood warning at Sep 27, 2014, 10:35 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2014, 10:35 AM MDT (16:35 UTC)
Expired
Sep 27, 2014, 4:15 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 13 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Sep 27, 4:09 AM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 27, 4:09 AM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 AM MDT SAT SEP 27 2014

.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY AS IT SLOWLY CHURNS EAST/NORTHEAST THROUGH
THE AREA. A LONG WAVE TROUGH WILL REMAIN DRAPED ACROSS THE
INTERMOUNTAIN WEST THEREAFTER INTO LATE NEXT WEEK.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...
WATER VAPOR LOOP SHOWS A DEEP CLOSED LOW OVER CENTRAL CALIFORNIA.
AMDAR 400-250MB WIND OBSERVATIONS REVEAL A CYCLONIC 100-135KT JET
OVER THE EASTERN PACIFIC INTO THE NORTHERN ROCKIES.
GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.33" NORTHEAST MOUNTAINS TO 1.00-1.33" WESTERN AND
SOUTHERN VALLEYS.

CALIFORNIA CLOSED LOW HAS ESTABLISHED A TROPICAL MOISTURE TRAP FROM
MEXICO THROUGH ARIZONA AND INTO UTAH. INCREASING DIFFLUENCE ALOFT
AND JET DYNAMICS ARE ITNERACTING WITH THIS MOIST AND UNSTABLE
AIRMASS...FOCUSING ON WESTERN UTAH THIS MORNING. ACTIVITY EAST OF
INTTERSTATE 15 WILL REMAIN MORE SCATTERED THROUGH THE MORNING.

COOLING ALOFT IS PROVIDING A GREAT PROFILE FOR COPIOUS LIGHTNING.
ANOTHER CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MAINLY
THROUGH THIS EVENING. SURFACE DEWPOINTS ARE WELL INTO THE 50S...WITH
MOISTURE THAT IS GREATER THAN +3 STANDARD DEVIATIONS ABOVE NORMAL
THIS TIME OF YEAR...AND PROFILES SHOW THE WARM RAIN CLOUD LAYER NEAR
10FT.

STRONG DEEP LAYER SHEAR OVER UTAH TODAY...SUSPECT THE THREAT OF
SEVERE STORMS WILL EXSIST ON THE EASTERN FLANK OF ACTIVITY THROUGH
THE DAYTIME.

UNDERCUT GUIDANCE FOR DAYTIME TEMPERATURES DUE TO WIDESPREAD CLOUD
COVER AND PRECIPITATION TODAY.

FOCUS TONIGHT APPEARS TO BE ACROSS THE NORTHEAST ZONES WHILE DRY AIR
ALOFT PUNCHES INTO SOUTHWEST UTAH. STILL...GIVEN COOLING ALOFT
ENOUGH INSTABILITY REMAINS FOR A MENTION OF ISOLATED ACTIVITY ACROSS
THESE AREAS.

PRECIPITABLE WATER VALUES DROP WITH COLDER AIR INFILTRATING TONIGHT
SO NATURE OF THREAT WILL SHIFT AWAY FROM HEAVY RAINFALL TO HIGH
ELEVATION SNOWFALL AS THE COLD CORE MOVES ACROSS UTAH SUNDAY
AND SUNDAY NIGHT.

&&

.LONG TERM (AFTER 12Z MONDAY)...
PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE STATE
AS THE LOW SHIFTS EASTWARD ON MONDAY. WRAP-AROUND MOISTURE AND
COOL TEMPS WILL PLAGUE THE NORTHEAST INTO MIDWEEK...PREVENTING
TEMPS FROM RECOVERING. AFTER THE LAST GASP OF MOISTURE LEAVES THE
REGION...A WEAK RIDGE BEGINS BUILDING IN THE GREAT BASIN WHICH
USHERS IN A PERIOD OF DRY AND GRADUALLY WARMING WEATHER INTO THE
WEEKEND.

&&

.AVIATION...THUNDERSTORMS WILL LIKELY IMPACT THE SLC TERMINAL
THROUGHOUT THIS MORNING INTO THE AFTERNOON...WITH GUSTY ERRATIC
WINDS LIKELY NEAR THESE STORMS. AWAY FROM STORMS...GUSTY NORTHERLY
WINDS SHOULD PREVAIL THROUGH AT LEAST 00Z...WITH A CHANCE THAT GUSTS
CONTINUE INTO THE OVERNIGHT HOURS. CIGS SHOULD REMAIN ABOVE 6K FT
AGL WITH A 20 PERCENT CHANCE OF LOWERING TO OR BELOW 6K FT IN
SHOWERS.

&&

.FIRE WEATHER...WIDESRPEAD WETTING RAIN TODAY WITH HIGH ELEVATION
SNOW AND SCATTERED SHOWERS EXPECTED SUNDAY INTO EARLY NEXT WEEK.
MUCH COOLER...WITH HIGHER HUMIDITY LEVELS. COPIOUS LIGHTNING A
CONCERN THROUGH THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 27, 3:04 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 AM MDT SAT SEP 27 2014

UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
304 AM MDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL
BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH
FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT
CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN
STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE.

SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON
MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH
MONDAY.

FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS
BEGINNING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 27, 10:19 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      IVINS                   37.17N 113.68W
09/27/2014                   WASHINGTON         UT   911 CALL CENTER

            HOMES FLOODED IN IVINS AROUND 600 S AND 400 W.

&&

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 26, 7:05 PM MDTSpecial Weather StatementSLCSalt Lake40 min
Sep 26, 7:08 PM MDTSevere Thunderstorm WarningSLCTooele37 min
Sep 27, 12:29 AM MDTSpecial Weather StatementSLCTooele76 min
Sep 27, 1:44 AM MDTSpecial Weather StatementSLCBox Elder76 min
Sep 27, 2:28 AM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 27, 8:27 AM MDTSevere Thunderstorm WarningSLCWashington33 min
Sep 27, 9:22 AM MDTFlash Flood WarningSLCEmery3 hr
Sep 27, 9:47 AM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 27, 10:06 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 27, 10:43 AM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington32 min
Sep 27, 11:48 AM MDTSevere Thunderstorm WarningSLCGarfield, Kane27 min
Sep 27, 12:30 PM MDTSpecial Weather StatementSLCPiute30 min
Sep 27, 2:17 PM MDTSpecial Weather StatementSLCCarbon13 min
Sep 27, 2:32 PM MDTAreal Flood WarningSLCEmery, Garfield, Iron, Kane, Piute, San Juan and 1 more8 hr
Sep 27, 3:06 PM MDTSpecial Weather StatementSLCDuchesne24 min
Sep 27, 3:58 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Sep 27, 4:52 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr

Nearby

Areal Flood Warnings in Utah, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.